Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

March 27, 2021Cass County, Miami County, Indiana

NWS Northern Indiana issued this special weather statement at Mar 27, 2021, 8:02 PM EDT for Cass County, Miami County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2021, 8:02 PM EDT (00:02 UTC)
Expired
Mar 27, 2021, 8:30 PM EDT
In force
28 min
Issued by
NWS Northern Indiana

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 86 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS83 KIWX 280002
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
802 PM EDT Sat Mar 27 2021

INZ022-023-280030-
Miami-Cass-
802 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CASS AND NORTHWESTERN MIAMI
COUNTIES...

At 801 PM EDT, a strong thunderstorm was located near Logansport,
moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this 
storm. A 37 mph wind gust was recorded at the White County airport 
in Monticello with this storm. 

Locations impacted include...
Logansport, Peru, Grissom Afb, Mexico, Wells, Denver, Onward,
Clymers, New Waverly, Leases Corner, Deedsville, Twelve Mile, Metea,
Hoover, Adamsboro, Lucerne, Nead, Anoka and Lake Cicott.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 8637 4069 8637 4069 8651 4085 8654
      4092 8606 4067 8602
TIME...MOT...LOC 0001Z 263DEG 36KT 4077 8643 

$$

HAIL...0.50IN
WIND...50MPH

FISHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 27, 7:44 PM EDT, 18 minutes earlier.

Area forecast discussion, Mar 27, 7:44 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
744 PM EDT Sat Mar 27 2021

.SYNOPSIS...
Issued at 309 PM EDT Sat Mar 27 2021

A low pressure system will bring showers and storms to the area
this evening followed by dry and noticeably cooler weather Sunday.
It will also be very breezy Sunday. It will warm up again Monday
and Tuesday with mostly clear skies.

&&

.UPDATE...
Issued at 740 PM EDT Sat Mar 27 2021

Showers and embedded storms continue to fill in along a line from
south central Lower Michigan into central Illinois this evening.
Expecting this coverage to continue to increase over next few
hours as upstream mid/upper level trough becomes an increasing
large scale forcing factor, along with favorable orientation in
upper divergence in right entrance region of upper jet streak. A
respectable 1+ inch PWAT axis has pooled in vicinity of the cold
front. Effective surface warm front does appear to be have slowed
a bit from earlier indications leaving any instability across the
north more elevated in nature. Greatest isolated severe threat
still appears to exist from current time to around 03Z or 04Z as
500-800 J/kg MUCAPE axis shifts across areas generally along and
south of US 24 across north central Indiana. Window of surface
based connection appears to be even more narrow through around 01Z
and confined to the far south. Good deal of deep layer shear to
support isolated wind/hail threat with developing line of showers
and thunderstorms across these locations. A good portion of 0-3km
shear vectors appear to become increasingly aligned more parallel
to the line suggesting consolidation of stronger cores with
attendant isolated hail/wind threat far south.

Will have to watch potential of some localized heavy rainfall as
low level jet preceding the front does ramp up a bit this evening
with some briefly weaker propagation possible before larger scale
cold front works across the area. All in all no major changes to
previous forecast with timing of PoPs still looking on track.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 309 PM EDT Sat Mar 27 2021

Warm air advection ahead of the next low pressure system, and
partially clearing skies has allowed temperatures to rise into the
60s across most of the area. Moisture is also advecting up from
the south, and dewpoints have climbed into the 50s across central
Indiana. Convection developing along the warm front is starting
to drift in from Illinois. Surface instability has been increasing
in this area, but CAPE is still less than 500 J/kg, and is forecast
to diminish later this evening, when the stronger shortwave
arrives. This shortwave will usher in a NE to SW oriented line of
showers and thunderstorms moving in to the northwest beginning
around 7 PM. Don't have high confidence in severe weather, but
there is still a marginal risk, with hail now becoming likely.
Thermodynamic profiles show 500 mb temps near -20, which is very
conducive to hail and graupel from any storms cells that can build
high enough. Bulk shear is also very high, in excess of 50 kts,
but instability will become mostly elevated tonight, and there is
a lack of mid-level dry air, so severe wind gusts are less likely.
Forecast rainfall amounts have also been increasing over the past
several cycles, and localized heavy rain is now possible as well.

Any stronger storms will diminish by midnight as the rain moves
eastward into a more stable environment. Cold northwesterly flow
will follow with gusty winds expected on Sunday. There may also be
some lingering showers on Sunday with the upper trough remaining
over the area.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 309 PM EDT Sat Mar 27 2021

High pressure returns for Monday and Tuesday keeping the area
dry, and moderating temperatures to near 60 on Monday, and into
the upper 60s Tuesday. The next front arrives Tuesday night with
another quick shot of rain. There is some discrepancy among the
models as to how fast this front will move through, but it should
clear the area by Wednesday evening. Deep troughing behind this
front will progress slowly eastward, thus keeping the region under
cool northwest flow on Thursday, with highs maybe only in the 30s.
It will start to warm again on Friday and Saturday, but remain dry
as high pressure builds across the Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 740 PM EDT Sat Mar 27 2021

Showers and thunderstorms continue to increase in coverage this
evening from south central Lower Michigan into east central
Illinois. Primary instability axis is working across northwest
Indiana at this time in vicinity of some better pooled low level
moisture just in advance of the cold front. Earlier stratiform
rain appears to have slowed warm front down across extreme
northern Indiana from earlier indications, with what appears to be
more limited elevated instability at KSBN. Best isolated thunder
potential appears to be inline for KFWA in the 02Z-05Z timeframe
as elevated instability axis shifts east, and will limit mention
to VCTS at KSBN through 02Z. Showers will persist through late
tonight as lagging stronger upper forcing approaches after 06Z.
Not much change from previous TAFs with trend to post frontal MVFR
cigs and breezy northwest winds for very late tonight into
Sunday. Gusts to around 30 knots will be possible late Sunday
morning into Sunday afternoon as mixed layer deepens.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 6 AM to 10 PM EDT Sunday for LMZ043-
     046.

&&

UPDATE...Marsili
SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 27, 3:44 PM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
344 PM EDT Sat Mar 27 2021

INZ003>009-018-026-027-033-034-MIZ077>081-OHZ001-002-004-005-015-016-
024-025-281945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Allen IN-Wells-Adams-Blackford-Jay-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
344 PM EDT Sat Mar 27 2021 /244 PM CDT Sat Mar 27 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this evening. An isolated strong
storm with small hail and gusty winds is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012>017-020-022>025-032-281945-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-
Miami-Wabash-Huntington-Grant-
344 PM EDT Sat Mar 27 2021 /244 PM CDT Sat Mar 27 2021/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this evening, some of which could
reach severe limits with large hail and isolated damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-281945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EDT Sat Mar 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 10 PM EDT SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions for small craft are expected Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 27, 7:27 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
727 PM EDT Sat Mar 27 2021

INZ013>015-020-022-280000-
Cass-White-Marshall-Fulton-Pulaski-
727 PM EDT Sat Mar 27 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...EASTERN
PULASKI...FULTON...NORTHWESTERN CASS AND SOUTHEASTERN MARSHALL
COUNTIES...

At 726 PM EDT, radar indicated a broken line of strong thunderstorms
extending from Winamac to near Templeton. Movement was east at 30
mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Monticello, Winamac, Monon, Brookston, Royal Center,
Pulaski, Walnut, Tippecanoe, Kewanna, Reynolds, Chalmers,
Burnettsville, Leiters Ford, Smithson, Indiana Beach, Delong, Old Tip
Town, Idaville and Sitka.

This includes Interstate 65 between mile markers 185 and 195.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4111 8660 4124 8606 4119 8605 4073 8656
      4074 8675 4073 8676 4072 8675 4070 8676
      4069 8675 4068 8676 4068 8674 4066 8678
      4056 8677 4057 8710 4066 8710
TIME...MOT...LOC 2326Z 259DEG 26KT 4107 8660 4055 8717

HAIL...0.50IN
WIND...40MPH

FISHER
Special weather statement, Mar 27, 8:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
802 PM EDT Sat Mar 27 2021

INZ022-023-280030-
Miami-Cass-
802 PM EDT Sat Mar 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CASS AND NORTHWESTERN MIAMI
COUNTIES...

At 801 PM EDT, a strong thunderstorm was located near Logansport,
moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. A 37 mph wind gust was recorded at the White County airport
in Monticello with this storm.

Locations impacted include...
Logansport, Peru, Grissom Afb, Mexico, Wells, Denver, Onward,
Clymers, New Waverly, Leases Corner, Deedsville, Twelve Mile, Metea,
Hoover, Adamsboro, Lucerne, Nead, Anoka and Lake Cicott.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 8637 4069 8637 4069 8651 4085 8654
      4092 8606 4067 8602
TIME...MOT...LOC 0001Z 263DEG 36KT 4077 8643

HAIL...0.50IN
WIND...50MPH

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:35 PM EDTSpecial Weather StatementIWXMiami, Wabash25 min
Mar 27, 9:00 PM EDTSpecial Weather StatementIWXAllen30 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.